Patchy hair loss (Alopecia areata)
I am a 28 year old male, and for no apparent reason, I've lost some facial hair. It doesn't grow anymore on a certain portion of my chin and on my upper lip, and the skin there is like a baby's.
To keep up a good appearance, of course, I have to shave now very closely, sometimes more than once per day. Otherwise, my face looks odd. It's not a big problem, but an annoying one.
I went to a dermatologist, who suggested that the hair might start growing back on its own in a year or so or more. He prescribed a cortisone cream, which I am reluctant to use (I'm suspicious of medications). He also said that the hair loss was a common thing.
I thought I'd write to you for a second opinion: Why the hair loss? Will it grow back on its own? Is this a common thing? What treatments are most effective?
I have no other hair-loss, and I have a full head of hair. Also, I am otherwise very healthy.
Thanks, The Clean Shaven One
Dear The Clean Shaven One,
What you describe sounds like alopecia areata, an autoimmune disorder that causes loss of hair. Several different types of alopecia areata are classified according to the part of the body that is affected. Yours sounds similar to alopecia barbae, which affects facial hair in the way that you describe.
Alopecia areata affects between one to two percent of the population and is highly unpredictable. The condition can affect both men and women of all ages and races, but it most often appears first in childhood. Alopecia areata can go away on its own, or exist in cycles of hair loss and hair re-growth. Alopecia is the result of the body's immune system mistaking hair follicles as intruders and attacking them, preventing any hair growth in the area. While it usually starts with patches of hair loss, it can progress to a more total hair loss on the head (alopecia totalis) or even over the entire body (alopecia universalis). The condition doesn't kill the hair follicles, so hair growth can resume at any point spontaneously, and in some cases does.
Alopecia doesn't have any general effect on your health other than the hair loss, and is not indicative of any other disease. The condition can, however, have psychological and social impacts, especially when the hair loss is more noticeable. It sounds as though you've adjusted well to your case of alopecia. You might still find it helpful to take a look at the National Alopecia Areata Foundation homepage for information about the disease and resources for support. Another resource for information on alopecia areata is the National Institutes of Health Alopecia Areata page.
Getting a second medical opinion is often a good idea in cases where there is uncertainty as to the diagnosis, or when you want to confirm a treatment regimen. Keep in mind, only a health care provider can provide a second opinion, not an online resource such as Go Ask Alice!. If you want to confirm your dermatologist's diagnosis and treatment recommendations, you can go see another dermatologist. You might visit your primary health care provider for assistance in finding a second dermatologist. Most medical providers are completely understanding of their patient's wish to seek a second opinion, and you can let your dermatologist know if you feel comfortable doing so.
If you have not already talked with your dermatologist about your reluctance to use medication in general, and the prescribed cortisone cream in this case, you may want to consider doing so. Cortisone is used in cases of alopecia to stimulate hair growth in the area where it is injected or applied topically. If you are not going to use what your dermatologist is prescribing for you, then it is in your best interest to communicate that clearly to her/him so that a different treatment plan can be discussed. Taking care of you is a combined effort between you and your health care provider(s), and clear and open communication will result in better treatment.
Originally published Oct 03, 2003
Can’t find information on the site about your health concern or issue?
Submit a new comment